Warning: Hydrelle Complications and Problems. Do not use!

I am issuing a personal warning about the soft tissue filler, Hydrelle, made by Anika Therapeutics and distributed by Coapt Systems. I was initially excited about this product because I had been waiting for a hyaluronic acid filler with lidocaine. I started injecting this filler in nasolabial folds in February 2010 and luckily, had only injected five individuals. By late March, one of my patients began having bilateral facial swelling, pain, and erythema. I started treating her empirically with antibiotics only to see these issues worsen. These swollen areas became absesses; multiple cultures were negative, both on and off antibiotics. I have subsequently gone on to incise and drain her cheeks both in the operating room and in the office multiple times. I have used hyaluronidase to dissolve as much of the HA as possible but I am still seeing residual in both nasolabial folds.

In the meantime, I have contacted both Anika and Coapt to ask for their assistance in dealing with these complications– so far, they have responded lethargically and apathetically. I have spoken to several other surgeons who have used Hydrelle. One physician had 4/6 of patients have a severe reaction. A quick search on the Internet will reveal multiple physician and patient complaints about this product. I have filed my complaint with the FDA and have demanded the companies to take this product off the market. To date, they have not done so.

Of the many fillers on the market today, I expected the HA fillers to have the highest safety profile. I have injected hundreds of fillers on patients with Juvederm, Restylane, Radiesse, Artefill and have never seen such a reaction–not even once. 1/5 (20%) speaks very poorly for this product. The other physician with 4/6 (67%) is even worse.

I am uncertain about the type of reaction patients are having with Hydrelle. My patient did not have an allergy to sulfites (typically in red wine), only a distant allergy to penicillin (has taken Keflex without issues). The reaction appears to be dose dependent based on the greater severity on the left nasolabial fold with more product placed into the deeper fold.

I encourage all practioners of Hydrelle to stop using it immediately. Send unused product back and file your clinical findings with the FDA to start an investigation. (please see link below)

https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm

Dr. Naderi in Virginia has significant experience with this as I have found his blog to very helpful. I hope we can assist other physicians to help their patients through this ordeal.

Patients considering facial fillers should stay with Restylane or Juvederm, both with a long and safe track record.